Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 124, NWS Austin/San Antonio, TX

June 9, 2004Comal County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 9, 2004, 12:38 PM CDT for Comal County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 12:38 PM CDT (17:38 UTC)
Expired
Jun 9, 2004, 1:45 PM CDT
In force
67 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Comal County, TX

The radar

The Austin/San Antonio radar (KEWX), 33 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1576 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 091738
SVRSAT
TXC091-091845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1238 PM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  COMAL

* UNTIL 145 PM CDT

* AT 1229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SPRING BRANCH...OR ABOUT 7
  MILES WEST OF CANYON LAKE DAM...AND MOVING NORTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BULVERDE...SMITHSON VALLEY
  AND FISCHER.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2982 9848 2969 9833 2984 9810 2999 9828

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:58 AM CDT, 9 hours 40 minutes earlier.

Area forecast discussion, Jun 9, 2:58 AM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
235 AM CDT WED JUN  9 2004

.DISCUSSION...
SHOWER ACTIVITY STARTING TO PICK UP AGAIN AFTER HAVING SLACKED OFF
THE PAST SEVERAL HOURS. LATEST MODEL RUNS CALL FOR TRAINING FOCUSED
ROUGHLY ALONG THE ESCARPMENT AND LASTING THROUGH THE DAY TODAY.
WATER VAPOR LOOPS SHOW SOME DRY AIR MOVING IN FROM NE MEXICO WHICH
MAY LEAD TO SOME STRONGER THUNDERSTORMS TODAY.  HOWEVER...WILL NOT
ADD SEVERE THREAT AT THIS TIME.  MAIN PUNCH OF DRIER WESTERLIES
TO START THIS EVENING...SHOVING THE DEEP TROPICAL AIR OFF TO THE
EAST. POPS DROP DRAMATICALLY TONIGHT.  WILL KEEP FLASH FLOOD WATCH AS
IS. DAY SHIFT SHOULD BE ABLE TO LET IT EXPIRE LATE THIS AFTERNOON.
LOW LEVEL MOISTURE TO PERSIST...AND DAILY HEATING AND WEAK
DISTURBANCES WILL LEAD TO CHANCE POPS THURSDAY AND LOW POPS FRIDAY.
A RELATIVELY DRY WEEKEND GIVES WAY TO THE RETURN OF UPPER NW FLOW
EARLY NEXT WEEK AND AT LEAST LOW POPS AT THAT TIME.  DAY TIME TEMPS
WILL START TO WARM TOMORROW BUT WILL MAKE SLOW PROGRESS WITH THE
ABUNDANT SOIL MOISTURE.  READINGS SHOULD RETURN TO NEAR SEASONAL
NORMALS EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              85  76  91  75 /  80  30  30  10
AUSTIN BERGSTROM INTL AIRPORT  84  75  90  74 /  80  40  30  10
DEL RIO INTL AIRPORT           90  76  94  77 /  30  10  20  10
SAN ANTONIO INTL AIRPORT       84  76  90  76 /  80  20  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
21Z FOR ALL BUT EXTREME WESTERN SECTIONS OF SOUTH CENTRAL TEXAS.

&&

03/11
Hazardous weather outlook, Jun 9, 6:00 AM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT WED JUN 9 2004

TXZ171>173-183>194-202>209-217>225-228-101100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
605 AM CDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH FOR FLASH FLOODING CONTINUES THROUGH THIS AFTERNOON
FOR PORTIONS OF THE TEXAS HILL COUNTRY...THE AUSTIN SAN ANTONIO
CORRIDOR AND EASTWARD. TROPICAL SHOWERS AND THUNDERSTORMS WILL BRING
AN ADDITIONAL 2 TO 4 INCHES OF RAIN TO THE WATCH AREA TODAY.

.DAYS TWO THROUGH SEVEN...
THE TROPICAL MOISTURE PLUME WILL START TO MOVE EASTWARD AND AWAY
FROM SOUTH CENTRAL TEXAS WITH A SIGNIFICANT DECREASE IN SHOWER AND
THUNDERSTORM ACTIVITY EXPECTED TONIGHT AND THURSDAY. CHANCES FOR
THUNDERSTORMS WILL REMAIN IN THE FORECAST...BUT NO ADDITIONAL
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 9, 11:37 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1137 AM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            MEDINA                  29.80N 99.25W
06/09/2004                   BANDERA            TX   COUNTY OFFICIAL

            HIGHWAY 16 NORTH AND SOUTH OUT OF MEDINA CLOSED. HIGHWAY
            473 CLOSED. HIGHWAY 337 CLOSED.

1125 AM     FLASH FLOOD      6 W KENDALIA            29.97N 98.62W
06/09/2004                   KENDALL            TX   DEPT OF HIGHWAYS

            HIGHWAY 473 CLOSED.

1125 AM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/09/2004                   BEXAR              TX   DEPT OF HIGHWAYS

            NUMEROUS ROAD CLOSURES.

&&

JB/MS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:01 PM CDTTornado WarningEWXMedina29 min
Jun 8, 8:14 PM CDTFlash Flood WarningEWXFrio, Medina3 hr
Jun 8, 8:26 PM CDTTornado WarningEWXMedina34 min
Jun 8, 8:31 PM CDTFlash Flood WarningEWXEdwards, Kerr, Real3 hr
Jun 8, 8:51 PM CDTFlash Flood WarningEWXDimmit, Zavala3 hr
Jun 8, 11:48 PM CDTFlash Flood WarningEWXZavala117 min
Jun 9, 4:07 AM CDTFlash Flood WarningEWXBlanco4 hr
Jun 9, 5:02 AM CDTFlash Flood WarningEWXLlano4 hr
Jun 9, 5:45 AM CDTFlash Flood WarningEWXBandera4 hr
Jun 9, 5:59 AM CDTFlash Flood WarningEWXGillespie, Kerr3 hr
Jun 9, 6:13 AM CDTFlash Flood WarningEWXMedina, Uvalde4 hr
Jun 9, 7:15 AM CDTFlash Flood WarningEWXKendall3 hr
Jun 9, 7:59 AM CDTFlash Flood WarningEWXBlanco4 hr
Jun 9, 8:53 AM CDTFlash Flood WarningEWXBandera, Gillespie, Kendall, Kerr, Llano, Medina and 2 more4 hr
Jun 9, 9:00 AM CDTFlash Flood WarningEWXBexar3 hr
Jun 9, 9:53 AM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Jun 9, 11:01 AM CDTFlash Flood WarningEWXComal3 hr
Jun 9, 11:58 AM CDTFlash Flood WarningEWXBlanco2 hr
Jun 9, 12:22 PM CDTFlash Flood WarningEWXGuadalupe, Wilson3 hr
Jun 9, 12:36 PM CDTFlash Flood WarningEWXHays3 hr
Jun 9, 12:58 PM CDTFlash Flood WarningEWXBandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 1 more3 hr
Jun 9, 1:07 PM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Jun 9, 1:20 PM CDTFlash Flood WarningEWXTravis, Williamson4 hr
Jun 9, 1:55 PM CDTFlash Flood WarningEWXComal4 hr
Jun 9, 3:25 PM CDTFlash Flood WarningEWXGuadalupe, Hays, Wilson4 hr
Jun 9, 3:45 PM CDTFlash Flood WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 14 more4 hr
Jun 9, 4:55 PM CDTFlash Flood WarningEWXKarnes3 hr
Jun 9, 5:25 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Lavaca, Lee6 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.